ED sedation with droperidol is relatively safe and effective

May 19, 2015, 7:57 pm

droperidol★★★★☆

The Safety and Effectiveness of Droperidol for Sedation of Acute Behavioral Disturbance in the Emergency Department. Calver L et al. Ann Emerg Med 2015 Apr 11 [Epub ahead of print]

Abstract

Before the Food and Drug Administration issued a black box warning in 2001 regarding the relationship between droperidol and risk of QTc prolongation, the drug had been used for decades — often to provide sedation in agitated emergency department patients — with a good history of safety. At the time, many physicians and pharmacologists raised doubts that the warning had any scientific basis.

The goal of this prospective observational Australian study was to evaluate the safety and efficacy of high-dose droperidol in treating acute behavioral disturbance in the emergency department. The authors collected data on adult ED patients with behavioral abnormalities treated according to the following clinical protocol:

  • 10 mg droperidol IM or IV
  • repeat 10 mg droperidol in 15 minutes if response inadequate
  • additional sedation as needed at discretion of treating physician

The primary outcome was the percentage of patients who had an abnormal QTc interval within 2 hours of the last droperidol dose, as determined by the QT nomogram. Secondary outcomes included occurrence of adverse effects including torsades de pointes.

Over a period of 43 months in 6 emergency departments, the authors identified 1,403 eligible patients. Of the 13 patients had abnormal QT intervals, 7 had other possible or contributing causes, including QT-prolonging medications (methadone, escitalopram, amiodarone). There were no episodes of torsades de pointes.

The authors conclude:

“This study has shown that droperidol is relatively safe and effective for the management of violent and aggressive patients in the ED and that there was no increased risk of QT prolongation and torsades de points according to a large cohort of cases.”

The “Editor’s Capsule Summary” that accompanies the article is even more emphatic*:

How this is relevant to clinical practice
Droperidol is safe even with the high doses used in this study.

The authors note that the study does not rule out that droperidol may be associated with rare cases of torsades. But the agitated, delirious ED patient may be a danger to himself, staff, and other patients, and may have underlying serious medical problems that must be addressed emergently. The need to get control of the situation by using chemical restraints is crucial, and certainly trumps what is clearly a very small risk of prolonging the QT interval.

*The original post was updated to include the “Editor’s Capsule Summary” conclusion.

Related post:

 

FDA Warnings: Black Box, or Black Hole?

 

Comments are closed.